Alert archive / Tennessee / Special Weather Statements in 2012

Special Weather Statement, NWS Memphis, TN

February 22, 2012Lauderdale County, Tennessee

NWS Memphis, TN issued this special weather statement at Feb 22, 2012, 4:21 AM CST for Lauderdale County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2012, 4:21 AM CST (10:21 UTC)
Expired
Feb 22, 2012, 5:00 AM CST
In force
39 min
Issued by
NWS Memphis, TN

County Lauderdale County, TN

The radar

The Memphis radar (KNQA), 70 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2575 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WWUS84 KMEG 221021
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 AM CST WED FEB 22 2012

ARZ028-TNZ019-020-048-051-221100-
MISSISSIPPI AR-CROCKETT TN-DYER TN-GIBSON TN-LAUDERDALE TN-
421 AM CST WED FEB 22 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 AM CST FOR...

  EAST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  WEST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL WAS LOCATED OVER 
BURDETTE AT 421 AM CST...MOVING EAST AT 65 MPH.

PEOPLE IN CROCKETT...DYER...GIBSON...LAUDERDALE AND MISSISSIPPI
COUNTIES...INCLUDING LOCATIONS NEAR LUXORA AND OSCEOLA...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3600 8904 3584 8917 3581 8935 3582 8940
      3580 8941 3570 9002 3587 9008 3602 8948
TIME...MOT...LOC 1021Z 255DEG 57KT 3581 8992

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Feb 21, 11:42 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 21, 11:42 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CST TUE FEB 21 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 852 PM CST TUE FEB 21 2012/

UPDATE...

AS OF 9 PM...TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM THE 50S
IN THE MISSISSIPPI RIVER VALLEY TO THE LOW 40S ACROSS THE
TENNESSEE RIVER VALLEY. LIGHT SOUTH WINDS CONTINUE ACROSS THE
REGION. ON A MORE INTERESTING NOTE...A SHORT WAVE WAS LOCATED
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THIS SHORT WAVE WILL
ROTATE TO THE EAST TONIGHT. LATEST NAM MODEL GUIDANCE SUGGESTS
SHOWERS...AND POSSIBLE THUNDERSTORMS...WILL DEVELOP ACROSS CENTRAL
AND NORTHEASTERN ARKANSAS AT AROUND 6 AM AND MOVE ACROSS THE
MIDSOUTH DURING THE MORNING HOURS. WILL CONTINUE TO WATCH THESE
TRENDS. HAVE UPDATED CHANCES FOR RAIN TO MOVE THE TIMING UP A
LITTLE FROM THE PREVIOUS RUN. OTHER THAN THAT...FORECAST REMAINS
UNTOUCHED.

RRH

&&

.PREV DISCUSSION... /ISSUED 310 PM CST TUE FEB 21 2012/

DISCUSSION...
BEAUTIFUL CONDITIONS ARE IN PLACE ACROSS THE MIDSOUTH THIS
AFTERNOON. TEMPERATURES RANGE FROM THE UPPER 50S IN NORTHEAST
ARKANSAS TO THE UPPER 60S IN NORTHEAST MISSISSIPPI. WIND SPEEDS
HAVE DIMINISHED A BIT FROM WHERE THEY WERE THIS MORNING. GUSTS UP
TO AROUND 28 KNOTS HAVE SUBSIDED TO ONLY AROUND 15 KNOTS WITH
SUSTAINED SPEEDS AROUND 10 KNOTS.

TOMORROW...A WEAK SHORTWAVE WILL SWING ACROSS THE MIDSOUTH DURING
PEAK HEATING. A MODEST 40 KNOT LLJ WILL SHIFT FROM NEAR MEMPHIS
INTO CENTRAL TENNESSEE...WITH A BROAD 100-130KT UPPER JET ACROSS
MOST OF MISSISSIPPI AND ALABAMA. EVEN THOUGH THE MIDSOUTH WILL NOT
BE IN THE MOST FAVORABLE LOCATION IN THE JET PATTERN...WE MAY SEE
A FEW THUNDERSTORMS...MAINLY IN NORTH MISSISSIPPI DURING THE
AFTERNOON HOURS. LACK MOISTURE WILL BE ANOTHER LIMITING
FACTOR...SO WILL HOLD OFF ON ANY STRONG TO SEVERE MENTION...BUT
ADD THUNDERSTORMS TO SOME NORTH MISSISSIPPI AND WEST TENNESSEE
ZONES. 18Z GUIDANCE FEATURES GENERALLY 100 TO 500 CAPE AND LI'S 0
TO -2C...WITH THE NAM THE MOST UNSTABLE. SHOWERS AND THUNDERSTORMS
WILL QUICKLY COME TO AN END TOMORROW EVENING AS ALL UPPER LEVEL
SUPPORT SHIFTS OFF TO THE EAST.

THURSDAY A BROAD TROUGH WILL SHIFT ACROSS THE MISSISSIPPI RIVER
VALLEY AS THE SOUTHERN STREAM OF THE JET BECOMES MORE ACTIVE.
PREVIOUS MODEL RUNS HINTED AT THE POSSIBILITY OF THE NORTHERN AND
SOUTHERN JETS PHASING THURSDAY AFTERNOON RESULTING IN STRONG TO
POSSIBLY SEVERE STORMS. THAT DOES NOT LOOK QUITE AS LIKELY AT THIS
TIME. IN ADDITION...GUIDANCE LOOKS A BIT SLOWER...SO STORMS WOULD
NOT HAVE THE ADDED INSTABILITY FROM DAYTIME HEATING. WILL KEEP
STRONG STORMS IN THE HWO FOR NOW...BUT I WOULD NOT BE TOO
CONCERNED ABOUT IT AT THIS POINT. TEMPERATURES LOOK VERY
WARM...WITH HIGHS APPROACHING 80 DEGREES IN NORTH
MISSISSIPPI...AND GENERALLY IN THE 70S AREA WIDE. A FEW SHOWERS
MAY LINGER ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE FRIDAY
MORNING...BUT CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY FROM WEST
TO EAST. THE ECMWF IS QUITE A BIT SLOWER IN CLEARING...BUT WILL
SIDE WITH THE MORE PROGRESSIVE SOLUTION.

FRIDAY AFTERNOON THROUGH THE WEEKEND LOOK FAIRLY NICE AND DRY WITH
TEMPERATURES IN THE UPPER 50S TO LOWER 60S..TRENDING SLIGHTLY
WARMER EACH DAY.

EARLY NEXT WEEK...TIMING DIFFERENCES BETWEEN MODELS CONTINUE. THE
ECMWF IS ABOUT 12-18 HOURS SLOWER THAN THE GFS WHICH BRINGS THE NEXT
STORM SYSTEM THROUGH EARLY MONDAY. FOR NOW WILL FEATURE A GENERIC
30 POP MONDAY THROUGH TUESDAY AND FINE TUNE THINGS OVER THE NEXT
FEW DAYS.

&&

.AVIATION...

06Z TAF CYCLE

A WARM FRONT WILL PUSH TOWARD THE MIDSOUTH TERMINALS THIS MORNING AND
COULD GENERATE A FEW SHOWERS OR THUNDERSTORMS AROUND KMEM...KMKL...AND
KTUP. SOME MAY LINGER THROUGH THE AFTERNOON NEAR OR JUST EAST OF KTUP.

CEILINGS SHOULD LARGELY REMAIN VFR EXCEPT FOR POSSIBLE BRIEF
INSTANCES OF MVFR LEVELS WITHIN SHOWERS/STORMS. FORECAST SOUNDINGS
SHOW SOME LOW STRATUS DEVELOPING OVER NORTHERN MISSISSIPPI
TONIGHT. FOR NOW JUST INCLUDED A TEMPO FOR MVFR CIGS AT KTUP AFTER
23/03Z.

LIGHT SOUTH WINDS WILL INCREASE AFTER THE WARM FRONTAL PASSAGE
THIS MORNING AND COULD GUST ABOVE 20 KTS THIS AFTERNOON. WINDS
WILL AGAIN SUBSIDE SOME AFTER 23/00Z.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  48  71  53  76 /  30  30  10  20
MKL  41  69  51  75 /  30  30  10  20
JBR  43  69  49  73 /  10  10  10  20
TUP  45  72  53  77 /  30  30  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 22, 4:15 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CST WED FEB 22 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
415 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
THE MID SOUTH TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA. LARGE HAIL IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MID SOUTH
LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE MID SOUTH. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS FOR ANY THUNDERSTORMS THAT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT.

In the hours before

Special weather statement, Feb 22, 3:18 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CST WED FEB 22 2012

ARZ026-027-221000-
CRAIGHEAD AR-POINSETT AR-
318 AM CST WED FEB 22 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CST FOR...

  SOUTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 15
MILES WEST OF WALDENBURG AT 318 AM CST...MOVING EAST AT 55 MPH.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BAY...HARRISBURG AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3551 9104 3568 9105 3579 9051 3557 9045
      3548 9105 3550 9105
TIME...MOT...LOC 0918Z 257DEG 49KT 3557 9110
Special weather statement, Feb 22, 4:13 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 AM CST WED FEB 22 2012

ARZ028-036-TNZ049-088-089-221115-
CRITTENDEN AR-MISSISSIPPI AR-SHELBY TN-FAYETTE TN-TIPTON TN-
413 AM CST WED FEB 22 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CST FOR...

  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL WERE LOCATED 3 MILES
WEST OF JERICHO AT 413 AM CST...MOVING EAST AT 60 MPH.

PEOPLE IN CRITTENDEN...FAYETTE...MISSISSIPPI...SHELBY AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR BARTLETT...COVINGTON...MARION...
MEEMAN SHELBY FOREST STATE PARK...MILLINGTON AND WEST MEMPHIS...
SHOULD MONITOR THESE STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BRANDYWINE LAKE...CORONEE LAKE...THE CHUTE AND
WAPANOCCA LAKE.

&&

LAT...LON 3560 8966 3525 8942 3507 9037 3537 9045
TIME...MOT...LOC 1013Z 263DEG 54KT 3529 9022
Special weather statement, Feb 22, 4:14 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CST WED FEB 22 2012

MOZ115-TNZ001>003-019-020-221115-
PEMISCOT MO-WEAKLEY TN-DYER TN-GIBSON TN-LAKE TN-OBION TN-
414 AM CST WED FEB 22 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CST FOR...

  NORTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN OBION COUNTY IN NORTHWEST TENNESSEE...
  WESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES NORTHEAST OF COOTER AT 415 AM CST...MOVING EAST AT 50 MPH.

PEOPLE IN DYER...GIBSON...LAKE...OBION...PEMISCOT AND WEAKLEY
COUNTIES...INCLUDING LOCATIONS NEAR CARUTHERSVILLE...DYERSBURG...
HAYTI AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3633 8871 3601 8871 3601 8989 3623 8990
TIME...MOT...LOC 1015Z 263DEG 42KT 3609 8967
Special weather statement, Feb 22, 4:21 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 AM CST WED FEB 22 2012

ARZ028-TNZ019-020-048-051-221100-
MISSISSIPPI AR-CROCKETT TN-DYER TN-GIBSON TN-LAUDERDALE TN-
421 AM CST WED FEB 22 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 AM CST FOR...

  EAST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  WEST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL WAS LOCATED OVER
BURDETTE AT 421 AM CST...MOVING EAST AT 65 MPH.

PEOPLE IN CROCKETT...DYER...GIBSON...LAUDERDALE AND MISSISSIPPI
COUNTIES...INCLUDING LOCATIONS NEAR LUXORA AND OSCEOLA...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3600 8904 3584 8917 3581 8935 3582 8940
      3580 8941 3570 9002 3587 9008 3602 8948
TIME...MOT...LOC 1021Z 255DEG 57KT 3581 8992

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:13 AM CSTSpecial Weather StatementMEGShelby, Tipton62 min
Feb 22, 4:14 AM CSTSpecial Weather StatementMEGDyer, Weakley61 min
Feb 22, 4:22 AM CSTSpecial Weather StatementMEGLauderdale38 min
Feb 22, 3:18 AM CSTSpecial Weather StatementMEGPoinsett42 min
Feb 22, 3:36 AM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett54 min

Nearby

Special Weather Statements in Tennessee, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.